Pennsylvania, 2020Damaging Winds in Pennsylvania, July 16, 2020
July 16, 2020 · NWS PBZ · 13 events in 4 counties and zones
A shortwave trough approached and cross the Upper Ohio Valley region on July 16th. Diurnal instability and ascent with the trough should resulted in numerous storms into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough approached and cross the Upper Ohio Valley region on July 16th. Diurnal instability and ascent with the trough should resulted in numerous storms into the evening. Moderate surface based, shear, and sufficient downdraft CAPE resulted in a damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 1:58 PM EST, 19 minutes earlier.
Area forecast discussion, Jul 16, 1:58 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
258 PM EDT Thu Jul 16 2020
.SYNOPSIS...
Warm and humid weather can be expected through the weekend as can
periodic showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and storms continue to develop with the advance of
a weak cold front across Ohio. That front extends from low pressure
digging across Lake Erie - convergence area east of that low and the
frontal encroachment will continue to provide lift in the warm,
humid, and modest-deep-layer-shear environment over the Upr OH.
Severe storms thus remain possible, but limiting factors include the
strong warm advection which has infected the mid levels; hence,
limiting deep, explosive CAPE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Lingering convection along the front will slowly meander southeast
through the area tonight keeping a small chance of precip through the
night and into the day on Friday with weak instability.
Mainly dry weather is then expected through Saturday as sfc
high pressure/shortwave ridging builds across the Upper Ohio Valley
region. Isolated showers are possible again Saturday night as a weak
shortwave trough crosses the region around the periphery of an upper
high across the SE CONUS. Temperatures are expected to remain 5 to 10
degrees above average.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Model ensemble solutions continue to indicate an upper high
persisting across the southern half of the CONUS through early next
week. Relatively weak shortwaves are progged to periodically cross
the Upper Ohio Valley region on the northern periphery of the high.
These waves, along with diurnal instability, should lead to scattered
showers and thunderstorms across the region, especially during the
afternoon and evening. The high should weaken some by mid week, as a
somewhat stronger trough crosses the Great Lakes/Upper OH Valley
region, with continued scattered showers and thunderstorms.
Temperatures should continue to average 5 to 10 degrees above
seasonable levels.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
General VFR wl be marred this aftn and eve by convection spawned by
the encroachment of a weak cold front. Thereafter, low-level
moisture pooling along the frontal boundary will support fog and
status for late tngt and early Friday.
.Outlook...
Periodic convection and restrictions can be expected through the
weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 16, 12:24 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
124 PM EDT Thu Jul 16 2020
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-171730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
124 PM EDT Thu Jul 16 2020
...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-WVZ012-021-509>514-171730-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
124 PM EDT Thu Jul 16 2020
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...This afternoon and tonight.
Numerous thunderstorms are expected to develop across the area this
afternoon and evening. Scattered instances of strong storms are
possible, with strong wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 16, 1:52 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT Thu Jul 16 2020
PAZ016-023-161915-
Jefferson-Indiana-
252 PM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN INDIANA AND SOUTHEASTERN JEFFERSON COUNTIES...
At 251 PM EDT, a strong thunderstorm was located near Indiana, moving
northeast at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Clymer... Marion Center...
Cherry Tree... Glen Campbell...
Dixonville... Commodore...
Yellow Creek State Park...
LAT...LON 4072 7881 4060 7886 4054 7900 4067 7915
4097 7881 4072 7880
TIME...MOT...LOC 1851Z 229DEG 20KT 4066 7903Special weather statement, Jul 16, 2:13 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
313 PM EDT Thu Jul 16 2020
PAZ021-029-161945-
Washington-Allegheny-
313 PM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL WASHINGTON AND ALLEGHENY COUNTIES...
At 312 PM EDT, a strong thunderstorm was located near
Sturgeon-Noblestown, or near Moon Township, moving northeast at 30
mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... McCandless Township...
Monroeville... Moon Township...
Franklin Park... Shaler Township...
Plum... West Mifflin...
This includes the following highways...
Pennsylvania Turnpike between mile markers 31 and 56.
Interstate 79 in Pennsylvania between mile markers 51 and 75.
Interstate 376 in Pennsylvania between mile markers 53 and 84.
LAT...LON 4031 8018 4045 8033 4067 8006 4067 7994
4048 7970 4045 7970
TIME...MOT...LOC 1912Z 231DEG 24KT 4043 8018Thunderstorm Wind, Allegheny
- When
- July 16, 2:17 PM EST
- Where
- Allegheny County, 0.69 mi S of Montour Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.510, -80.150
An NWS Employee reported trees and power lines down and blocking Route 51 near the Montour Sports Complex.
Thunderstorm Wind, Allegheny
- When
- July 16, 2:27 PM EST
- Where
- Allegheny County, 0.87 mi SW of West View
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.510, -80.060
Local media reported a tree down on 279 North near Bellevue exit.
Thunderstorm Wind, Allegheny
- When
- July 16, 2:30 PM EST
- Where
- Allegheny County, 0.69 mi S of Highland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.540, -80.050
Local law enforcement report a tree down on house. No injures reported.
Thunderstorm Wind, Butler
- When
- July 16, 2:48 PM EST
- Where
- Butler County, 2.81 mi S of Cooperstown Glade Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.680, -79.890
Local law enforcement reported a tree down on a road.
Thunderstorm Wind, Butler
- When
- July 16, 3:00 PM EST
- Where
- Butler County, 1.38 mi S of Cabot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.750, -79.770
Local law enforcement reported a tree down on a road.
Thunderstorm Wind, Butler
- When
- July 16, 3:00 PM EST
- Where
- Butler County, 0.69 mi S of Cabot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.760, -79.770
A local citizen reported trees down in Cabot.
Thunderstorm Wind, Butler
- When
- July 16, 3:00 PM EST
- Where
- Butler County, 0.69 mi S of Hannahstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.760, -79.780
Local law enforcement reported a tree down on wires on Fire and North Pike Road.
Thunderstorm Wind, Butler
- When
- July 16, 3:02 PM EST
- Where
- Butler County, 0.52 mi E of Cabot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.770, -79.760
Local law enforcement reported a tree down on wire; a fire was observed due to this incident.
Thunderstorm Wind, Butler
- When
- July 16, 3:13 PM EST
- Where
- Butler County, 1.38 mi S of Cabot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.750, -79.770
A report of multiple trees down north of Saver via social media.
Thunderstorm Wind, Armstrong
- When
- July 16, 3:15 PM EST
- Where
- Armstrong County, 0.87 mi NW of Worthington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.840, -79.630
Report of a tree down via social media.
Thunderstorm Wind, Venango
- When
- July 16, 4:52 PM EST
- Where
- Venango County, 2.49 mi WNW of Reno
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.440, -79.770
A 911 Call Center reported trees and power lines down.
Thunderstorm Wind, Venango
- When
- July 16, 4:55 PM EST
- Where
- Venango County, 1.24 mi WNW of Rouseville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.480, -79.720
A local 911 Call Center reported multiple trees and power lines down along Acelas Road.
Thunderstorm Wind, Venango
- When
- July 16, 4:59 PM EST
- Where
- Venango County, 0.86 mi SW of Plumer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.490, -79.660
A local 911 Call Center reported trees and power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 16, 20201 death · 1 event
- Heat in Arizona, July 16, 20201 death · 1 event
- Tornadoes and Flash Flooding in New York, July 16, 2020$330,000 · EF1 · 19 events
- Flash Flooding and Hail in Missouri, July 16 to 17, 2020$42,000 · 1 in hail · 24 events
- Tornado and Lightning Strike in Florida, July 16, 20201 injured · $8,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 16, 20206 events
- Hail and Damaging Wind in Minnesota, July 16, 20201 in hail · 5 events
- Damaging Winds in West Virginia, July 16, 202050 kt wind · 5 events
- Waterspouts in Gulf of Mexico, July 16, 20204 events
- Hail in Colorado, July 16, 20202 in hail · 4 events
- Excessive Heat and Wildfire in California, July 16 to 21, 20203 events
- Damaging Winds in Pennsylvania, July 16, 2020$6,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903876, 903878, 903879, 903880, 903883, 903884, 903885, 903886, 903887, 903888, 903889, 903892, 903893.